Jordan McPherson, PharmD, MS, BCOP, on Managing Immunotherapy-Related Toxicities
NCCN 2023 Annual Conference
Jordan McPherson, PharmD, MS, BCOP, of the Huntsman Cancer Institute at the University of Utah, summarizes a case-based panel discussion on best practices in caring for patients with immune-related adverse events. He focuses on pneumonitis, which can occur with immune checkpoint inhibitor therapy, detailing factors such as comorbidities, infectious etiology, and disease progression; the need to consider myositis and myasthenia gravis in patients who develop immune-related myocarditis; and oral toxicities including mucositis and sicca syndrome.
Disclaimer: This video transcript has not been proofread or edited and may contain errors.
In this case-based panel presentation, we looked at immune related adverse events, which may be difficult to recognize during the treatment of patients with immune checkpoint inhibitors for cancer. Immune checkpoint inhibitors have been used ubiquitously in cancer care now, and are used in over one in three patients that suffer from a malignancy. We reviewed three different patient scenarios in the case discussion, one reviewing pneumonitis, one reviewing cardiac toxicity, and one reviewing two different types of oral toxicity that could be experienced during the care of people with ICI therapy.
The first case we reviewed was presented by Dr. Marianne Davies, who went over a case of immune related pneumonitis, where a patient presented with pulmonary symptoms and went through the diagnosis process and going through the differential and the things that should be considered during that process. There are many different factors that should be considered with excluding other things that could be happening at the same time and may rule out pneumonitis if a patient is experiencing progression of their malignancy, has recently experienced an infection of some type, or some other cause that could be the reason for pulmonary symptoms.
The second case we went over reviewed cardiac toxicity from immunotherapy, which is a poorly recognized irAE. It is something that presents with non-specific symptoms early during a patient's care with ICI therapy, even as early as a single dose can cause ICI related myocarditis. This can present with fatigue, weakness, or other non-specific findings. The patient case that we reviewed today presented initially with cold symptoms. This was not a good news story case, this was more of a cautionary tale of a patient who passed away within 15 days of presentation with non-specific symptoms from this. So, I think it's important for us to all be aware of the potential for myocarditis to co-present with two other disorders, myositis and myasthenia gravis, and in those patients, they have a particularly poor prognosis. We need to do more to figure out what we can do to improve the outcomes in those patients who have upwards of a 50% mortality.
Finally, a third and fourth case were presented by Dr. John Thompson related to oral toxicities from immunotherapy. The first being mucositis and the second being sicca syndrome. For the mucositis case, all of us are familiar with chemotherapy toxicity causing mucositis, but less of us are familiar with mucositis being caused by immunotherapy itself. This is absolutely possible, and it can cause long-term morbidity if it's not caught early and reversed with immunosuppressive therapy. The case that we reviewed was highly refractory to measures, however they were able to support that patient and help reverse the toxicity with several secondary immunosuppressant agents.
With the second patient case of oral toxicity, sicca syndrome was identified as being something that can cause severe dry mouth in a patient who receives an immune checkpoint inhibitor, which is not something we always ask about, but we should be asking about. This can present in a similar manner to somebody who has Sjogren syndrome, often not causing dry eyes, but only causing severe dry mouth in a patient. I've had a patient who had severe dry mouth to the point where they had to sleep upright in a reclining chair, and so this is something that we should be aware of, and can use immunosuppressive therapy on early because there can be partial reversal, but without being caught, it can cause severe dental issues, and the need to replace saliva with different products or at least stimulate the production of saliva with sialogogue therapy, including cevimeline.
In summary, immune-related adverse events can be very challenging to identify and manage. It's important for at least awareness to be present in the fact that immune-related adverse events can happen in even unexpected ways, affecting the lungs, the heart, as well as the oral cavity. It's important to know that these can happen so that they can be identified early and treatment can be initiated promptly, and patients should be made aware of the fact that this is a possible risk for their therapy.
Elena Ratner, MD, MBA, of Yale Cancer Center/Smilow Cancer Hospital, discusses sexuality, intimacy, fertility, and menopause as important aspects of women’s cancer survivorship and the many effects of treatment on these issues. They often go unacknowledged in the medical community, Dr. Ratner says, because of a lack of knowledge and resources. She describes interventions, including holistic, hormonal, behavioral, psychological, and interdisciplinary approaches.
Natalie Moryl, MD, of Memorial Sloan Kettering Cancer Center, discusses severe cancer pain, a medical emergency that should be addressed with immediate intervention. The treatment plan, Dr. Moryl says, should include making a pain diagnosis; addressing reversible causes of pain such as spinal cord compression, fracture, or obstruction; selecting, titrating, and rotating opioids and co-analgesics; and routine screening for risks of opioid use disorder and mental health comorbidities.
Midhun Malla, MD, of the West Virginia University Cancer Institute, discusses the molecular landscape of metastatic colorectal cancer and the development and approvals of targeted treatments. Dr. Malla also details the range of HER2-targeted therapeutic options and the approval of trastuzumab and tucatinib for HER2-amplified disease in the second-line setting or after. In addition, he discusses emerging therapies in refractory metastatic colorectal cancers followed by circulating tumor DNA–guided management of oligometastatic colorectal cancers using immune checkpoint inhibitors.
Mandi L. Pratt-Chapman, PhD, of the George Washington University Cancer Center, discusses the specific health-care needs for cancer screening, treatment, and survivorship among members of the LGBTQI+ community. Because clinical practices and research studies do not routinely collect sexual orientation and gender identity data, there is insufficient evidence to guide clinical care decision-making, Dr. Pratt-Chapman says.
Michael K. Gibson, MD, PhD, of Vanderbilt-Ingram Cancer Center, discusses the importance of developing additional treatment strategies for patients with advanced or metastatic esophageal squamous cell carcinoma and describes the role of immune checkpoint inhibitors. Dr. Gibson also reviews the available evidence on the use of nivolumab in this patient population.